Cipro is a popular antibiotic for routine infections. In rare cases, it causes severe heart problems, nerve damage, skin reactions, and other devastating side effects.
What is the Problem?
Cipro® (ciprofloxacin) is a fluoroquinolone antibiotic. All of these antibiotics are known to damage connective tissues and collagen throughout the body — most commonly in tendons, but also the heart and the aorta.
Study Links Cipro and Heart Valve Problems
In September 2019, a study found an increased risk of heart valve damage for people who were currently using Cipro, or within 60 days of the last dose of Cipro. Experts believe that heart valve damage occurs when Cipro damages the delicate flaps that open and close the valves.
Cipro and Heart Failure
People who suffer heart valve problems from Cipro may also be at risk of heart failure. When the valves do not close properly, blood leaks backward, forcing the heart to pump harder to supply the body with enough blood. Over time, the heart becomes too weak to supply the body with enough blood. This can result in heart failure and other cardiovascular side effects.
Cipro and Stevens-Johnson Syndrome (SJS)
The label on Cipro warns that it can cause allergic reactions after just one dose. Therefore, patients should seek emergency medical attention at the first sign of an allergic reaction or skin rash, unless the rash is clearly not drug-related. Patients on Cipro have developed Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN).
FDA Updates Cipro Nerve Damage Warnings
The FDA did not add peripheral neuropathy to the list of Cipro side effects until 2004. Unfortunately, these warnings were not strong enough. In August 2013, the FDA issued a Safety Communication and warned that symptoms typically appeared rapidly (within a matter of days) and could cause permanent nerve damage.
Severe Side Effects of Cipro
- Heart failure
- Heart valve problems
- Heart attack
- Hospitalization for heart problems
- Aortic aneurysm (aortic dissection)
- Internal bleeding
- Nerve damage (peripheral neuropathy)
- Stevens-Johnson Syndrome (SJS)
- Toxic Epidermal Necrolysis (TEN)